Bullous pemphigoid is an autoimmune blistering condition mediated by autoantibodies1. It is categorized as an uncommon disorder2-4, with an estimated incidence of 2.4-21.7 cases per million2-6 but carries significant morbidity and mortality, warranting clinical awareness and investigation7,8. A number of medications have been implicated in the development of bullous pemphigoid including loop diuretics, ace inhibitors, and anti-epileptic drugs.
This is a case report of carbamazepine-induced bullous pemphigoid in a 49-year-old male after taking the medication for almost 30 years. Diagnosis of bullous pemphigoid was based on biopsy histology and immunofluorescence, as well as the presence of BP 180 antibody. Clinical features of extensive rash and bullae were present on dermatological exam. Upon discontinuation of carbamazepine and appropriate treatment of bullous pemphigoid, the patient’s condition improved. A thorough analysis of the patient’s history and medications did not reveal any other potential triggers of bullous pemphigoid.
The only two previous reports of an association between carbamazepine and bullous pemphigoid are limited by lack of immunologic evidence of diagnosis or the identification of a specific causative agent. To address these limitations, we describe what is to our knowledge, the first reported case of clearly documented association between carbamazepine and bullous pemphigoid.
Gleason, Brendan; Matonti, PharmD, BCPS, Lisa; Wang, MD, Xuejun Alice; and Dasgeb, MD, Bahar
"Carbamazepine Induced Bullous Pemphigoid in a 49 Year Old Male,"
The Medicine Forum: Vol. 22
, Article 10.
Available at: https://jdc.jefferson.edu/tmf/vol22/iss1/10